Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Des Moines, IA

May 28, 2019Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 28, 2019, 7:09 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 7:09 PM CDT (00:09 UTC)
Expired
May 29, 2019, 1:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS53 KDMX 290009
FFWDMX
IAC159-173-290600-
/O.NEW.KDMX.FF.W.0009.190529T0009Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
709 PM CDT Tue May 28 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Ringgold County in south central Iowa...
  Taylor County in southwestern Iowa...

* Until 100 AM CDT.

* At 657 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area and water likely from 
  Honey Creek covering 317th Street between Montana Avenue and 
  Orange Avenue. Up to one inch of rain has already fallen on 
  saturated ground. Flash flooding is occurring in some areas or 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Ayr, Bedford, Lenox, Sun Valley Lake, New Market, Clearfield,
  Diagonal, Kellerton, Blockton, Gravity, Tingley, Sharpsburg,
  Redding, Shannon City, Ellston, Conway, Benton, Maloy, Delphos and
  Beaconsfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4058 9492 4090 9493 4090 9401 4071 9402
      4069 9406 4057 9406

$$

Ansorge
1 follow-up statement
229 
WGUS73 KDMX 290554
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1254 AM CDT Wed May 29 2019

IAC159-173-290603-
/O.EXP.KDMX.FF.W.0009.000000T0000Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ringgold IA-Taylor IA-
1254 AM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR RINGGOLD AND TAYLOR COUNTIES WILL
EXPIRE AT 100 AM CDT...

The heavy rain has ended across the area. Additional flooding is no 
longer expected. Please continue to heed any road closures.

LAT...LON 4058 9492 4090 9493 4090 9401 4071 9402
      4069 9406 4057 9406

$$

Donavon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:49 PM CDT, 20 minutes earlier.

Area forecast discussion, May 28, 6:49 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Tue May 28 2019

.UPDATE...
Issued at 649 PM CDT Tue May 28 2019

Have canceled a portion of the watch area and removed some pops in
the north for the next few hours. The large severe threat has
greatly moved into northern Missouri. An isolated severe storm is
still possible in far southeastern portions of the forecast area.
Heavy rain and flash flooding appear to be the main threats
especially in the far south central to southeast where repeated
storms have moved through and will continue for the next few
hours. Additional activity later tonight still possible. However
rain rates likely to not be as high with the activity late
tonight across the entire area. Will keep the flash flood watch as
is for now, but some changes to it may be warranted later tonight
given the stronger storms staying further south for much of the
evening.

&&

.SHORT TERM.../Tonight through Wednesday/
Issued at 357 PM CDT Tue May 28 2019

Confidence: Medium to High

Severe weather event ongoing this afternoon...though greatest threat
for tornadoes has shifted south of the border with the morning MCS
outflow boundary.  Still...there remains a small area of greater
instability over the far south nearer the Iowa-Missouri border where
the actual warm front remains.  The front has lifted north of
Centerville this afternoon and that approximates the location of the
Moderate Risk over the far southeast.  The remainder of the area
remains in an enhanced risk where large hail remains the main
threat.  No real changes in flash flood threat are anticipated, as
1 hour FFG guidance over the west and southwest is about 0.50 to
1 inch and elsewhere over the south remains about 1.25 to 1.5
inches. GFS forecast PWATs increase to 1.75 to near 2.0 inches aft
00z over much of the southeast and south...currently matching up
well with our Flash Flood Watch across the area. The first MCS now
moving over the area should be near our eastern border between 23
and 00z while the convection over northeast KS/northwest MO
builds northeast into southern Iowa between 00z and 06z. Most of
the CAMS have been a bit too far north with the placement of the
initial convection but with the newly initiated convection over
northeast KS, expect that this will again spread northeast into
the area south of Interstate 80 through the overnight hours...with
potential for a solid 2 to 3 inches of rainfall with potential
for 4 or more inches in some locations in the next 12 hours. This
is somewhat conditional on the progression and track of the second
cluster of storms now forming over northwest Missouri at 20z this
afternoon. As the convection exits the region after 09z...the
warm front will have lifted north into the area. Hires models show
low level stratus hanging through the morning hours with some
clearing expected between 18-21z Wednesday. This should lead to
destabilization once again. With upper level H500 low sitting over
the state and area in the warm sector, potential for additional
convection during the afternoon hours. Though most of the area is
slightly unstable, the southeast appears to be the area of
greatest afternoon severe threat with threat for hail and wind
once again. Lows tonight should drop to the 50s north and the 60s
over the remainder of the area. Highs Wednesday will remain in the
60s north with 70s to near 80 in the southeast.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 357 PM CDT Tue May 28 2019

Confidence: Medium

Upper level system expected to drift north with better large scale
dynamics over northern/northwest Iowa by Wednesday night into
Thursday. Though not as high, PWATs continue to persist near 1 inch
overnight into early Thursday morning and extending into the day
Thursday as the low pivots back southeast during the day. Will need
to monitor later forecasts for additional severe and rainfall/hydro
potential as any additional rainfall will not be welcomed at this
time. Some differences begin to show up between the GFS/Euro by
Friday as the Euro begins to dry out the region with high pressure
while the GFS continues to convect in daytime heating. The Euro is
preferred as little forcing is anticipated by Thursday night/Friday
across the area.  Highs Thursday and Friday will remain in the
60s/70s Thursday and warm into the 80s by Friday.  Certainly will be
more warm and humid Friday due to saturated soil and moist boundary
layer.  Likely to see some fair weather cumulus during the day as
well. The models are keying on another northern stream shortwave by
Saturday which will pull a cold front south into the state by
afternoon. Weak shear and forcing is expected through the day, but
with ample destabilization, a few strong storms may develop mainly
focused on wind/hail.  The weekend front should push south of the
state Sunday and Sunday night with the front beginning to retreat
north Monday/Monday night as lee side troughing increases over the
Plains and a northern stream shortwave phases with the system Monday
night/Tuesday.  This will keep some rain chances going across the
area Monday into Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 649 PM CDT Tue May 28 2019

Some showers, maybe an isolated storm still to impact the
northern/central TAF sites. Main impacts from storms and rain at
KOTM through the late night hours. Low CIGS and stratus expected
late tonight with MVFR CIGS this evening north then possibly IFR
late tonight. Will monitor for possible showers through the day
Wednesday, but kept dry for now due to low confidence in areal
coverage and timing.

&&

.HYDROLOGY...
Issued at 357 PM CDT Tue May 28 2019

Elevated hydro threat remains over the area late this afternoon and
tonight and no changes to flash flood watch will be made. The round
of storms going through the region now will be replaced by
additional development this evening and tonight over the area.
Depending on the progression of the developing convection over
Missouri...there is a threat for more significant flash flooding and
possible life-threatening conditions over the south; especially
south of Highway 92 and particularly south of US 34.  Expecting a
solid 2 to 3 inches with potential for 3 to 5 if training occurs.
Rivers obviously will respond with impacts remaining for the
foreseeable future.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for IAZ047>050-
057>062-070>075-081>086-092>097.

&&

UPDATE...Beerends
SHORT TERM...REV
LONG TERM...REV
AVIATION...Beerends
HYDROLOGY...REV
Hazardous weather outlook, May 28, 4:18 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
418 PM CDT Tue May 28 2019

IAZ047>050-057>062-070>075-081>086-092>097-292130-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
418 PM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Several rounds of thunderstorms are anticipated through tonight.
Severe weather will be possible this evening for portions of the
area including damaging winds and very large hail. In addition,
locally heavy rains may lead to flash flooding through tonight
making travel dangerous.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ004-005-015-024-035-039-292130-
Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk-
418 PM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible at times this afternoon and tonight
mainly nearer the Highway 20 corridor and east of Interstate 35.
There is a low chance of severe weather mainly this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather for portions of
the area. Although the severe weather chances will be lower than
today, all modes of severe weather will remain possible.

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances will return from Wednesday into Thursday,
then again around Saturday. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-292130-
Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-
Greene-
418 PM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible at times this evening and tonight.
There is a low chance of severe weather in the form of large hail
and strong winds, mainly this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will return from Wednesday into Thursday,
then again around Saturday. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

REV

In the hours before

Local storm report, May 28, 6:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLOOD            1 E PROMISE CITY        40.75N 93.14W
05/28/2019                   WAYNE              IA   BROADCAST MEDIA

            WHO-TV REPORTS WATER OVER ROAD ON HWY 2 EAST
            OF PROMISE CITY.

&&

AK
Local storm report, May 28, 6:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     FLASH FLOOD      BLOOMFIELD              40.75N 92.42W
05/28/2019                   DAVIS              IA   EMERGENCY MNGR

            EM REPORTS THAT SEVERAL SECONDARY ROADS IN
            MONROE AND DAVIS COUNTIES HAVE WATER OVER
            THEM AND WILL BE BARRICADED AND CLOSED.
            DEBRIS IN STREAMS ALSO A CONCERN FOR DAMMING
            OF CULVERTS.

&&

FOWLE
Local storm report, May 28, 6:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLASH FLOOD      5 WNW ALBIA             41.06N 92.88W
05/28/2019                   MONROE             IA   DEPT OF HIGHWAYS

            MONROE COUNTY IS CLOSING 614TH AVENUE DUE TO
            WATER OVER THE ROAD.

&&

ANSORGE
Local storm report, May 28, 6:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      4 S LOVILIA             41.08N 92.90W
05/28/2019                   MONROE             IA   PUBLIC

            MONROE COUNTY IS CLOSING 602ND AVENUE NEAR
            CEDAR CREEK.

&&

ANSORGE
Local storm report, May 28, 6:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      4 S LOVILIA             41.08N 92.90W
05/28/2019                   MONROE             IA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS FLASH FLOOD REPORT FOR
            SOURCE. MONROE COUNTY IS CLOSING 602ND
            AVENUE NEAR CEDAR CREEK.

&&

ANSORGE
Local storm report, May 28, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      6 SSE BEDFORD           40.59N 94.67W
05/28/2019                   TAYLOR             IA   LAW ENFORCEMENT

            WATER COVERING 317TH STREET BETWEEN ORANGE
            AND MONTANA.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:48 PM CDTRiver Flood WarningDMXAppanoose44 hr
May 28, 10:05 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union40 min
May 28, 10:56 PM CDTAreal Flood WarningDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more24 hr
May 29, 4:46 PM CDTTornado WarningDMXPocahontas14 min
May 29, 4:59 PM CDTTornado WarningDMXPocahontas16 min
May 29, 5:14 PM CDTTornado WarningDMXPocahontas31 min
May 29, 5:54 PM CDTTornado WarningDMXPoweshiek25 min
May 29, 6:24 PM CDTTornado Warning Tornado observedDMXHumboldt, Pocahontas21 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.